Skip to main content

20 Years Of Helping Australians To Make The Best Decisions About Medicines And Medical Tests

Log in

Sign up

Don't miss out on the latest news, evidence and CPD opportunities on medicines and medical tests - sign up today.

My account

Log in details

My subscriptions

Add subscriptions

My favourites

Medicines for pain relief: what are the options? 

There are lots of different kinds of pain, and lots of different medicines for the relief of pain. This is an overview to help you understand which might be the most effective and suitable pain relief medicine for you.

6 min read

Different medicines for different types of pain

Short-term pain

Pain can be short-term, experienced when a part of the body is damaged and while it is healing. This kind of pain usually goes away within 3 months or less, as the damage heals. Many medicines for short-term pain are available ‘over-the-counter’ from the chemist, pharmacy or supermarket without a prescription.

Long term, or chronic pain

Pain that lasts for longer than 3 months is long-term, persistent, or ‘chronic’ pain. Using medicines for short-term pain over a longer period can be dangerous. Long-term pain often has different causes from short-term pain, and needs different treatment. If pain persists, it is important to see your doctor, who can help you with treatment that may involve different medicines as well as approaches that don’t use medicine.

Medicines for the relief of short-term pain

Active ingredients are what make medicines work. Many pain medicines have the same active ingredient but different brand names. Knowing the active ingredients in your medicines is important so that you don’t take too much of one type of medicine. Active ingredients in common pain medicines include:

  • paracetamol (brand names include: Panadol, Herron Paracetamol, Hedanol)
  • aspirin (brand names include: Disprin, Aspro, Solprin)
  • ibuprofen (brand names include: Nurofen, Advil, Hedafen)
  • diclofenac (brand names include: Voltaren)

All these over-the-counter medicines can be used for mild to moderate pain relief, such as headache and period pain. Paracetamol, aspirin and ibuprofen can also reduce fever. Aspirin, ibuprofen and diclofenac are all members of a class of medicines called ‘non-steroidal anti-inflammatory drugs’ (NSAIDs), which can be used to reduce inflammation or swelling (in conditions like arthritis, and muscle and bone injuries).

For stronger pain, a combination of paracetamol and ibuprofen (brand names: Nuromol, Maxigesic) may be an appropriate option.

The medicines listed above are commonly used for the relief of short-term pain. They are also often combined with other active ingredients in medicines to treat conditions other than pain, such as cold and flu. It can be dangerous taking these active ingredients (in one medicine or in several different medicines) over a long period of time, or in doses higher than recommended.

Changes to codeine availability

From 1 February 2018 codeine is no longer available without prescription. Previously sold in combination with other medicines like paracetamol, ibuprofen or aspirin for pain and cough relief, codeine in these combinations has little benefit. Codeine has been made prescription-only to protect the broader public from the risks of codeine misuse. 

Find out more about the changes to codeine availability.

Paracetamol

Paracetamol is often recommended as the first medicine to take for the relief of short-term pain. When taken as directed it is generally well tolerated by most people, and at typical doses has fewer side effects than NSAIDS.

What is it for?

Paracetamol is for the short-term relief of fever, and of mild to moderate pain. This includes period pain and a regular headache. Paracetamol may provide short-term relief in some types of low back pain, which can help you stay active to speed your recovery.

When to take care

Children between 1 month and 12 years can be given paracetamol at doses appropriate for their age and weight. Be aware that paracetamol comes in different strengths. Do not give young children adult formulations of paracetamol. Babies under one month should only be given paracetamol under medical supervision. People with chronic liver disease should consult their doctor before using paracetamol.

Find out more about giving medicine to children

Possible side effects

If taken at the recommended dose for short duration, side effects are rare. When higher doses are taken, or paracetamol is used regularly for longer than recommended, then liver damage and, in extreme cases, death, can occur.

Dosage

Always follow the dose information on the packaging, unless you are given specific instructions by your healthcare provider. In general, adults over 12 years should not take more than 1 g every 4-6 hours to a total of 4 g daily. Maximum dose for children is dependent on their body weight.

Other medicines that might interact with paracetamol

  • Warfarin (Coumadin, Marevan): Although occasional doses of paracetamol are of no concern for people taking warfarin, taking paracetamol regularly may interfere with blood clotting. If you take warfarin, and you need paracetamol for regular pain relief, you should talk to your doctor.
  • Some medicines for epilepsy (eg, carbamazepine: brand names Tegretol, Teril).
  • Other medicines that also contain paracetamol, which may lead to a paracetamol overdose.

Paracetamol and migraines

Paracetamol can be used in combination with metoclopramide (eg, Anagraine and Metomax) at the first sign of a migraine.

NSAIDs

Non-steroidal anti-inflammatory drugs (NSAIDs) are a group of related pain medicines containing active ingredients such as aspirin, ibuprofen and diclofenac. 

What are they for? 

NSAIDs can temporarily relieve many common types of acute pain (eg, headaches and period pain), as well as reduce inflammation and swelling (in conditions like arthritis and muscle and bone injuries), and lower a raised temperature.

Other NSAIDs contain the active ingredients mefenamic acid, naproxen, piroxicam, methyl salicylate, benzydamine or ketoprofen.

NSAIDs are more likely than paracetamol to cause side effects, and interact with other medicines. Because of this, paracetamol is preferred over NSAIDs for the relief of short-term pain.

When to take care

Talk to your GP before taking NSAIDs if you have just had surgery, or suffer from asthma. There are higher risks of side effects in the elderly – ask your GP for advice.

When NOT to take NSAIDs

  • If you are allergic or hypersensitive to them. 
  • If you are likely to become pregnant, or during the first 6 months of pregnancy except on a doctor’s advice. NSAIDs should not be used at all in the last 3 months of pregnancy. 
  • If you have heart and blood vessel (cardiovascular) disease, a kidney or liver condition, or have a gastrointestinal ulcer or bleeding.

Other medicines that might interact with NSAIDs

See cards on aspirin, ibuprofen and diclofenac for further interactions.

  • Other NSAIDs – the risk of bleeding is increased.
  • Medicines for cardiovascular disease – the risk of kidney damage is increased. This includes medicines for high blood pressure like beta blockers, ACE inhibitors and sartans.
  • Blood-thinning medicines like warfarin – the risk of bleeding is increased.
  • Alendronate (used for the treatment of osteoporosis) – the risk of stomach ulcers is increased.
  • Methotrexate (used for the treatment of rheumatoid arthritis).

Aspirin


What is it for?

Aspirin is for the short-term relief of fever, and of mild to moderate pain. This includes period pain and relief from a regular headache, and relief from a migraine. Under medical supervision, it can be used to reduce inflammation in conditions like rheumatoid arthritis. Some people are prescribed long-term low doses of aspirin, to act as a ‘blood thinner’ to reduce the risk of a heart attack or stroke.

When to take care

Aspirin is an NSAID. If you have gout, a history of peptic ulcers, or are breastfeeding, you should only use aspirin if recommended by your doctor, nurse or pharmacist, because of the risk of side effects.

When NOT to take aspirin

  • Do not take aspirin if you have a condition that makes you bleed easily. 
  • Children under the age of 16 should not take aspirin due to the risk of the life-threatening Reye’s syndrome.

Possible side effects

The most common side effects include nausea, vomiting, indigestion, stomach ulcer or bleeding, bleeding that takes longer than normal to stop, headache, dizziness and noises or ringing in the ears.

Dosage

Always follow the dose information on the packaging, unless you are given specific instructions by your healthcare provider. In general, for pain relief, adults over 16 years should take 300-900 mg every 4-6 hours.

Other medicines that might interact with aspirin

Aspirin has all of the interactions of NSAIDs. If you take any of the following medicines, make sure that you first speak to your doctor or pharmacist.

  • Other NSAIDs (including ibuprofen and diclofenac). Aspirin increases the risk of stomach ulcers and bleeding – even at low doses.
  • Corticosteroids (help inflammation)
  • Probenecid (used to treat gout)
  • Valproate or acetazolamide (prevents seizures)

Ibuprofen


What is it for?

Ibuprofen is for the short-term relief of fever, and of mild to moderate pain. This includes period pain, headache and pain associated with rheumatoid arthritis and osteoarthritis.

When to take care

See our general information under NSAIDs.

When NOT to take ibuprofen

See our general information under NSAIDs.

Possible side effects

The most common side effects include nausea, upset stomach, stomach ulcer or bleeding.

Dosage

Always follow the dose information on the packaging, unless you are given specific instructions by your healthcare provider. In general, adults should take 200-400 mg 3-4 times per day with a maximum of 2400 mg daily. The dose for children is lower and dependent on body weight.

Other medicines that might interact with ibuprofen

Ibuprofen is an NSAID, and has all of the interactions NSAIDs have with other medicines.

  • Other NSAIDs (including aspirin and oral diclofenac): Ibuprofen increases the risk of stomach ulcers and bleeding – even at low doses.
  • Fluconazole and voriconazole (for fungal infections).

Diclofenac

What is it for?

Diclofenac is for the short-term relief of mild to moderate pain, such as period pain, as well as pain associated with rheumatoid arthritis and osteoarthritis. In gel form, it can be applied to the skin for localised pain relief, and for treating some skin conditions (actinic keratosis).

When to take care

See our general information under NSAIDs.

When NOT to take diclofenac

See our general information under NSAIDs.

Possible side effects

The most common side effects include nausea, upset stomach and stomach ulcer or bleeding.

Dosage

Always follow the dose information on the packaging, unless you are given specific instructions by your healthcare provider. In general, adults should take 75-150mg daily in 2 or 3 doses, with a maximum of 200mg daily. The dose for children is lower and dependent on body weight. For 1% gel, rub into the affected areas 3 to 4 times daily. For 2% gel, rub into the affected areas twice daily.

Other medicines that might interact with diclofenac

Diclofenac is an NSAID, and has all of the interactions NSAIDs have with other medicines.

  • Other NSAIDs (including aspirin and ibuprofen). Oral diclofenac increases the risk of stomach ulcers and bleeding – even at low doses.
  • Voriconazole (for fungal infections)
  • Colestyramine (for lowering cholesterol)

Learning more about your medicines

Talk to your health professionals about pain relief.

Your doctor or pharmacist can help you make a decision on the best pain medicine for you. They can help you understand:

  • the brand name and active ingredients
  • how to take the medicine
  • the expected benefits of the medicine
  • the possible side effects of the medicine
  • other treatment options.

The Consumer Medicine Information (CMI), often inside the medicine packet or box, is designed to inform you about prescription and pharmacist-only medicines. You can also ask your pharmacist or doctor to print it for you, or find it using our Medicine Finder.

For questions about your medicines, call  Medicines Line on 1300 MEDICINE (1300 633 424), Mon-Fri, 9 am-5 pm AEST.

6 min read

Date published: 28 September 2017
Reasonable care is taken to provide accurate information at the time of creation. This information is not intended as a substitute for medical advice and should not be exclusively relied on to manage or diagnose a medical condition. NPS MedicineWise disclaims all liability (including for negligence) for any loss, damage or injury resulting from reliance on or use of this information. Read our full disclaimer. This website uses cookies. Read our privacy policy.